Cannot tolerate any supplements and cold all the time, any advice would be appreciated please

I've been suffering with feeling extremely cold, brain fog, fatigue, headache, aches and numbness in extremities, strange strong metallic/sour taste in mouth, IBS and low mood for the past 5-6 years, im now 20 years old. I have also started to get some facial hair and i have irregular periods. I've seen various doctors and had various tests which have mostly been normal (celiac disease, IBD, folate, b12 deficiency ruled out).

I have been found to have subclinical hypothyroidism my ft4 and ft3 were normal and my tsh was 8. I have tried levothyroxine and could only take 25mcg and even then get side effects such as even stronger mood swings, increase in pain in arms and legs and dizziness. When i tried to slowly increase to 50mcg i felt extremely dizzy with extreme headache and pain in joints and had to stop taking it for a while and then start again on 25mcg. I am incredibly sensitive to supplements in general, i cant even take the tiniest amounts of supplements without getting side effects. I have tried every single b vitamin, vitamin and mineral separately and all cause side effects. Most cause me to feel extremely cold, like chills to the point where i cant function and brain fog, pains and numbness in arms and legs increases. My thyroid also keeps swelling up when i take supplements and i get pain in my liver area even with the tiniest amounts (not even 100% rda of the vitamins and minerals). I had an amino acid urine test done which showed low taurine, serine and leucine but i have tried these amino acids separately and still get side effects such as extreme mood swings and extreme coldness. almost every supplement seems to cause me to feel cold or causes pain/numbness in arms and legs and swelling of the thyroid area. I am at my wits end with it all. i even get side effects from vitamin a, d and e and fish oil. i cant drink any alcohol and i get dizzy doing exercise and feel thirsty when i exercise as if my blood sugar is unstable. I had a glucose tolerance test done which showed low glucose and low insulin after 120 minutes but I am not sure of this is normal or not. I had a urine test done which showed low iodine but I have tried supplementing with that and that caused side effects aswell as did selenium. B6 and zinc seem to cause the most extreme symptoms as i get extreme pain and burning in arms and legs with them.

Any advice on what this could be would be greatly appreciated as it is completely ruining my life at present.

Thank you

5 Replies

  • Hello and welcome.

    Firstly you need to be aware that doctors say test results are "normal" when they are in range or even in some cases when they are not. This doesn't mean they are actually at a level you can function with. So you need to go back to your surgery and get a copy of all the test results plus ranges for FT3, FT4, vitamin B12 etc.

    This is your right under the Data Protection Act 1998. The maximum charge for electronic records is £10 but in most cases there is no charge or the charge is the cost of the print out. Your surgery maybe like mine and say you have to make the request and come back in 3 working days to get the print out.

    Once you have the results and ranges start a new post and write them in. The range is important as different labs use different ranges. It is also important to write all the results you can down do we can get a complete picture.

    Secondly there is no point taking vitamins and mineral supplements you don't need it's a waste of money. This money could be better spent on doing things the NHS won't do for you.

    Thirdly if you are deficient in a vitamin or mineral and start taking supplements for it, taking the supplement can actually make you feel worse for anything from a few hours to a few months. For example iron supplements cause bowel problems in a few people. If you are deficient in vitamin D you may find you cannot function at all for a few months until your level gets up to a reasonable amount. This is because the amount of pain increases due to your bones remineralising. (I've had issues with both.)

    Finally you do have a thyroid issue and often thyroid issues come with vitamin and mineral deficiencies. You need to address both to feel better. You may also have other medical issues but without having sufficient information to start looking at your thyroid hormones and the vitamin and mineral tests you have had, no one can tell.

  • MAGNESIUM, VIT A and K2!!! You should not be taking all that D3 without increasing those three as well, as this can be very dangerous!!! Please look at the four links below...

    Vitamin D supplements:

    Are yours helping or hurting you?

    Take Magnesium and Vitamin D Together to Avoid Side Effects:

  • Hi Beth, you have a severe problem it seems. Autoimmune conditions often begin with leaky gut. There is also leaky brain. I'm thinking the supplements may also be some of the particles that are forcing your immune cells to react so you get the various side effects. They aren't really side effects if that's the case.

    I'm sure you have heard of leaky gut and I've read about it for decades so there are good books to read about it but this man on You Tube is very knowledgeable about all body functions and I've been posting his video about Healing Thyroid and Adrenals many, many times but I see he has this on leaky gut so check it out and if you learn from him, he has many more.

  • Beth,

    You sound as if you have low thyroid hormone levels causing nutrient deficiencies and imbalanced sex hormones. You previously advise of a positive antibody count so I assume this to be Hashimotos ? ? ..

    The standard care is to simply wait until the immune system has destroyed enough thyroid tissue to make thyroid hormone replacement necessary. As thyroid disorders are insidious and not usually diagnosed until extensive damage has occurred, some patients find their body never recovers but becomes stuck in a chronic state of immune system overload, adrenal insufficiency, gut dysbiosis, impaired digestion, inflammation, thyroid hormone release abnormalities , etc, etc, etc .......

    Because the immune system is in such a heightened state, there can be over reactions to anything & everything .... foods, meds, environmental toxics, even shampoos, etc ...

    The immune system can be divided into two parts: The pro-inflammatory side of the immune system (also called “TH-1”) responds immediately to an invader in the body (such as an infected cut).

    The anti-inflammatory side of the immune system (“TH-2”) has a delayed response and produces antibodies to an invader. These antibodies tag the invader so that if it shows up again, the immune system can respond more quickly but this ends up with intolerance on top of intolerance, causing further immune activity and inflammation..

    The aim would be to restore balance and so calming inflammation.. with the use of diet, nutritional therapies, supplements (& possibly tolerable thyroid hormone replacement). Good advice from Heloise above.

    If you don't have Hashimotos, you may eventually find your thyroid function improves along with your health. However, if you do have Hashimotos, you will almost certainly require life long thyroid hormone replacement. As your thyroid results show a TSH of 8 and many symptoms, this is hardly "subclinical".

    The medical profession won't recognise your symptoms are a progression on low thyroid hormones and as your body is so intolerant to thyroid hormone you may need a little T3 to raise hormone activity. Some patients have troubles tolerating Levothyroxine when the immune system is stuck in such a chronic state of overload. . You will need a practitioner (& doctor) who understands how the immune system responds to auto immune conditions.


    TH-1 & TH-2 Immunity connection with Thyroid Issues.

  • Hi Beth,

    Your experiences mirror mine to an extent - although yours sound way more severe than mine.

    When I tried to increase my Levo dose from 25 to 50 my asthma kicked in & I had to reduce back again. After much trying with different brands, etc. it came to light that I've an intolerance to the fillers / bulking agents & this crossed over to the suppliments I was trying to take. It's almost as though my body goes into a type of shock whenever I tried supplements, etc.

    I tried Vitamin D3 gel capsules to get around the filler issues - the capsules give me tingly lips & a burnt sensation on my tongue showing I have a tolerance issue to that as well. Currently waiting for a non lanolin based D3 supplement to arrive so I can test that option.

    I'm now trying a liquid version of Levo & am still on 25 to get my body used to that before slowly increasing it.

    Rather than taking supplements, I am attempting to balance my vitamin intake through foods. Not easy & some can't be done but I'm having more success that way.

    Not much more to add on the comments above re the meds & how the immune system can over-react.

    It's not an easy situation & I hope you find a solution.

You may also like...